Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 27, 2021Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 27, 2021, 6:47 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 6:47 PM EDT (22:47 UTC)
Expired
Aug 27, 2021, 7:15 PM EDT
In force
28 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

Counties Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WWUS82 KCAE 272247
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
647 PM EDT Fri Aug 27 2021
 
GAZ040-SCZ018-025-272315-
Lincoln GA-McCormick SC-Edgefield SC-
647 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of east central
Lincoln, northwestern Edgefield and northeastern McCormick Counties
through 715 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Edgefield, or 19 miles north of Evans, moving north at
15 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Edgefield, McCormick, Mccormick County Airport, Hamilton Branch State
Park, Parksville, Plum Branch, Lick Fork Campground, Modoc, Pleasant
Lane, Northside Fire Station Main, Knox Scout Reservation, Modoc
Campground, Cleora, Modoc Boat Ramp, Whitetown, Bussey Point
Campground, Hawe Creek Campground and Edgefield Federal Correction
Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3401 8232 3397 8230 3402 8224 3398 8221
      3397 8218 3399 8215 3398 8205 3395 8204
      3397 8196 3373 8188 3370 8228 3400 8240
TIME...MOT...LOC 2246Z 163DEG 14KT 3381 8207 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 27, 1:49 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 27, 1:49 PM EDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
149 PM EDT Fri Aug 27 2021

.SYNOPSIS...
An upper ridge will build over the region this weekend providing
warm and dry conditions into early next week. Atmospheric
moisture will increase across the area mid week as the remnants
of Ida approach the area with increased chances of rain and
cooler max temperatures through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and storms are already ongoing across parts of the region.
They remain scattered, and will continue to be this afternoon.
Parameters are much the same as they were earlier, with CAPE and PWs
best across the CSRA and southern Midlands. This is where showers
should be most concentrated, and I maintain low-mid chance PoPs down
there. The greatest threat will be heavy rainfall, especially given
near 2" PWs down there. Severe weather is unlikely given the lack of
shear and dry air. Highs will end up in the lower 90s this
afternoon. Showers/storms are expected to diminish this afternoon
and evening as drier air works into the region from the east, and
the sun sets. Overnight, clear skies and light winds will likely
promote patchy areas of fog and low clouds again, with lows in the
low/mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
TS Ida will continue strengthening as she moves northwestward
through the Gulf of Mexico, likely making a landfall somewhere along
the LA coast on Sunday. Meanwhile, a strong upper level ridge will
also strengthen over the Carolinas with persistent high pressure at
the surface. Forecast soundings have been consistent in showing a
significant subsidence inversion around 800-850mb. PWATs will be
running about 75 percent of normal with values around 1.1 inches to
1.4 inches across the forecast area. The combination of strong
subsidence and low atmospheric moisture should result in rain free
conditions across the forecast area.

Temperatures during this period will be above normal with highs in
the lower to mid 90s and lows in the lower 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A transition from the warm and dry conditions over the weekend is
expected next week. The upper ridge over the Carolinas will begin to
break down as Ida moves further inland over the lower MS Valley and
turn northeastward toward the TN Valley by mid week, becoming an
open wave as she moves eastward. Moisture will increase across the
forecast area slightly on Monday but remain relatively dry with more
significant moistening occurring on Tuesday night into Wednesday
when PWATs rise to well over 2 inches.

Will continue with minimal pops on Monday due to upper ridging and
low moisture available but gradually increase pops on Tuesday with a
weaker capping inversion and better moisture to the highest pops on
Wednesday when the remnants of Ida approach the region. Chances of
rain will remain in the forecast late in the week as the upper
trough that were the remnants of Ida linger over the region as upper
ridging builds over the center of the country.  Temperatures during
this period will be above normal Monday and then back to near normal
on Tuesday and below normal for the end of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR is expected to prevail throughout the period, with the exception
of possible fog and stratus later tonight.

Cumulus clouds have developed this afternoon, and are beginning to
yield some showers and storms across the area. COntinue to think
that the best chance for rain will be at AGS/DNL, but can't rule
out some showers at CAE/CUB/OGB as well. Showers will quickly
diminish overnight as instability wanes and the ridge builds into
the region, pushing the best moisture westward. We then turn out
attention to potentially another round of fog/stratus tonight. The
ridge will be building into the region, helping to further enforce
the inversion that will develop already. With copious low level
moisture remaining, we should see some patchy fog and stratus
develop again. I'm not confident that it'll be widespread, but I do
think there is enough guidance suggesting it to place it in the
TAFs. This will likely lift pretty quickly on Saturday morning,
leading to a cumulus deck in the afternoon and VFR conditions
returning quicker than they did today.

EXTENDED AVIATION OUTLOOK...Scattered diurnal showers and
thunderstorms should return early next week. Each day in the
extended there will be potential for late night/early morning
fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 27, 4:13 AM EDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
413 AM EDT Fri Aug 27 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
413 AM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 6:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
647 PM EDT Fri Aug 27 2021

GAZ040-SCZ018-025-272315-
Lincoln GA-McCormick SC-Edgefield SC-
647 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of east central
Lincoln, northwestern Edgefield and northeastern McCormick Counties
through 715 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Edgefield, or 19 miles north of Evans, moving north at
15 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edgefield, McCormick, Mccormick County Airport, Hamilton Branch State
Park, Parksville, Plum Branch, Lick Fork Campground, Modoc, Pleasant
Lane, Northside Fire Station Main, Knox Scout Reservation, Modoc
Campground, Cleora, Modoc Boat Ramp, Whitetown, Bussey Point
Campground, Hawe Creek Campground and Edgefield Federal Correction
Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3401 8232 3397 8230 3402 8224 3398 8221
      3397 8218 3399 8215 3398 8205 3395 8204
      3397 8196 3373 8188 3370 8228 3400 8240
TIME...MOT...LOC 2246Z 163DEG 14KT 3381 8207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRL

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.